Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Wichita, KS

March 19, 20209 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 19, 2020, 4:04 AM CDT for 9 counties in Kansas. It took effect at Mar 19, 2020, 10:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 4:04 AM CDT (09:04 UTC)
In effect from
Mar 19, 2020, 10:00 AM CDT
Expired
Mar 19, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:56 PM CDTNON-TSTM WND GST 533 Sw Salina, KSPEAK WIND GUST WITH COLD FRONT PASSAGE AT THE SALINA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS83 KICT 190904
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
404 AM CDT Thu Mar 19 2020

KSZ032-033-047>051-067-082-200015-
/O.UPG.KICT.FW.A.0005.200319T1500Z-200320T0000Z/
/O.NEW.KICT.FW.W.0005.200319T1500Z-200320T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
404 AM CDT Thu Mar 19 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...067 AND 082...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 10 AM this morning to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 30 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Lawson
2 follow-up statements
102 
WWUS83 KICT 192055
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
355 PM CDT Thu Mar 19 2020

KSZ032-033-047>051-067-082-200100-
/O.CON.KICT.FW.W.0005.000000T0000Z-200320T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
355 PM CDT Thu Mar 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...067 AND 082...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Metzger
544 
WWUS83 KICT 200057
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
757 PM CDT Thu Mar 19 2020

KSZ032-033-047>051-067-082-200200-
/O.EXP.KICT.FW.W.0005.000000T0000Z-200320T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
757 PM CDT Thu Mar 19 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...067 AND 082...

Strong northwest winds will develop in the wake of a cold front
but as much cooler air arrives the relative humidities will remain
high.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:22 AM CDT, 42 minutes earlier.

Area forecast discussion, Mar 19, 3:22 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 AM CDT Thu Mar 19 2020

.SHORT TERM...(Today through Friday)
Issued at 322 AM CDT Thu Mar 19 2020

Water vapor imagery shows a pronounced upper wave lifting across
northwest NM. Surface low is currently situated over eastern CO
with a warm front stretching from north of KDDC to north of KICT
and south of KMCI.

Strong 850-700mb moisture transport has resulted in showers and
storms currently moving through southeast KS with another round of
storms approaching KOKC from the southwest and may impact
southeast KS closer to 12z. Additional showers will be possible
early this morning for the remainder of the forecast area as upper
diffluence continues to increase. Last but not least, there is
some convection over eastern NM that is rapidly lifting northeast
and may move into our western flank this morning.

One of the model differences compared to runs 24 hours ago is that
they have slowed the eastward push of the better moisture, which
leaves southeast KS with decent instability through much of the
afternoon. However, there looks to be very little surface
convergence as surface winds go southwest and the dryline lacks
definition. Current thinking is that the better storm chances will
be just east and northeast of the forecast area. However, if a
rouge storm could develop in se KS this afternoon, it would likely
be severe.

Bigger story today will continue to be the very strong winds and
dangerous fire potential. Confidence remains high in a widespread
area of 30-35 mph winds with gusts around 50 mph. Wouldn't even be
shocked to see a few sites approach low end warning criteria.
Winds this afternoon will be out of the southwest and will flip
around to the northwest this evening. Did push the wind advisory
out through 06z for central KS to account for the winds behind the
front. With extremely deep mixing and some downslope, raised
temps a few degrees and wouldn't be shocked to see a couple sites
over south central KS approach 80 degrees.

By 12z Fri, the upper wave will be moving into the Great Lakes
region with a surface high encompassing the Plains. This will
provide below normal temps Fri, with highs around 30 degrees
cooler than what is expected today.

.LONG TERM...(Saturday through Wednesday)
Issued at 322 AM CDT Thu Mar 19 2020

These extended periods look to remain active as a series of
impulses affect the Plains. ECMWF and GFS agree on the first one
to affect the area will be Sat night, as shortwave energy moves
out of the Central Rockies and across KS/OK. This feature will
bring our area some shower and storm chances Sat night into Sun
morning. Another fast moving perturbation looks to take the same
general track, moving out into the Plains and providing
shower/storm chances for Mon night into Tue morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1212 AM CDT Thu Mar 19 2020

*TSRA to impact southeast Kansas overnight*
*Strong, gusty winds and LLWS to impact the area Thursday*

A complex of TSRA over central Oklahoma will move northeast and
cross southeast Kansas over the next few hours. Confidence has
trended lower regarding any additional TSRA activity in the wake
of this first wave. It appears the greatest risk will remain south
of Kansas. For this reason, I removed any mention of SHRA or TSRA
across central and south-central KS through the overnight period.
We'll continue to monitor this closely, though. For southeast
Kansas, gusty/erratic winds and reduced VIS are likely as the
TSRA move through. As those TSRA move out, some lower CIGs may try
to work into southern Kansas. On Thursday, strong S/SW winds will
develop with frequent gusts of 40+ kt, especially central KS.
LLWS will be possible overnight, and again Thursday evening.

Martin

&&

.FIRE WEATHER...
Issued at 322 AM CDT Thu Mar 19 2020

Very high to extreme grassland fire danger values are still
expected this afternoon/early evening.

Confidence remains high in southwest winds today gusting to around
50 mph with winds shifting to the northwest this evening and
remaining strong. Feel that model forecast dewpoint are too high
and considering the amount of mixing, feel dewpoint in the teens
or low 20s are likely for areas west of I-135. This would produce
RH values around 20% for the red flag warning area. Will run with
a red flag warning for locations generally west of I-135, where
grasses are likely more cured compared to areas to the east. In
addition, central KS has not received the rainfall eastern KS has
over the last 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  29  45  24 /  30   0   0   0
Hutchinson      76  26  42  21 /  30   0   0   0
Newton          77  27  42  22 /  40   0   0   0
ElDorado        78  29  44  24 /  50   0   0   0
Winfield-KWLD   78  31  47  25 /  40   0   0   0
Russell         72  23  40  19 /  30  20   0   0
Great Bend      73  24  41  20 /  20  20   0   0
Salina          76  24  40  21 /  40  10   0   0
McPherson       76  25  41  20 /  30  10   0   0
Coffeyville     79  35  49  27 /  60   0   0   0
Chanute         79  33  45  25 /  70   0   0   0
Iola            79  32  45  25 /  70   0   0   0
Parsons-KPPF    79  35  47  26 /  70   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for KSZ051>053-067>072-082-083-091>096-098>100.

Red Flag Warning from 10 AM this morning to 8 PM CDT this
evening for KSZ032-033-047>051-067-082.

Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
KSZ032-033-047>050.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RM
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 18, 11:44 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1144 PM CDT Wed Mar 18 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1144 PM CDT Wed Mar 18 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will move across southeast Kansas overnight, posing a
threat of gusty winds, frequent lightning, and possibly some minor
flooding. Elsewhere, scattered thunderstorms are still possible, but
the threat of strong storms looks lower for now.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very strong southwest winds will affect the region Thursday
afternoon and will flip around to the northwest by Thursday
evening. Gusts to 50 mph will be possible both Thursday afternoon
and Thursday evening. Be sure to secure any loose outdoor items
such as trash containers and furniture.

Strong winds and low relative humidity will provide dangerous
burning conditions on Thursday afternoon and early evening. Very
high to extreme grassland fire danger is expected. Outdoor burning
is highly discouraged.

Thunderstorm chances return for Monday evening. At this time,
strong storms look possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.